Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 40, NWS Albuquerque, NM

May 17, 2001Colfax County, Harding County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 17, 2001, 6:53 PM MDT for Colfax County, Harding County, New Mexico. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2001, 6:53 PM MDT (00:53 UTC)
Expired
May 17, 2001, 8:00 PM MDT
In force
67 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Colfax County, NM, Harding County, NM

What was reported inside it

TimeReportWhereRemark
May 17, 7:08 PM MDTHail 1.75Abbott, NM
May 17, 7:08 PM MDTHail 1.75Mills, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
4128 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 180053
SVRABQ
NMC007-021-180200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
653 PM MDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COLFAX COUNTY IN NORTHEAST NEW MEXICO
  NORTHWESTERN HARDING COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 800 PM MDT

* AT 649 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF ABBOTT...OR ABOUT 16
  MILES SOUTHEAST OF SPRINGER...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER ABBOTT AT 715 PM MDT
  7 MILES NORTHWEST OF FARLEY AT 745 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT
THURSDAY EVENING FOR NORTHEASTERN NEW MEXICO.

LAT...LON 3630 10447 3610 10436 3614 10401 3651 10403

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:00 PM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 17, 3:00 PM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU MAY 17 2001

UPSLOPE GENERATED BY OVERNIGHT OUTFLOW BOUNDARY RESULTED IN EARLY
CONVECTION EAST SLOPES OF SANGRES. FRONT DROPPING IN FROM NORTH THIS
AFTN/EVENING. SHORTWAVE MOVING SEWD ACROSS AREA TNGT LIKELY TO KEEP
CONVECTION GOING TIL LATE EAST WITH SOME SVR PSBL THIS EVENING. WILL
ASSUME THAT CONVECTION WILL AID EAST WINDS BREAKING THRU INTO CNTRL
NM OVERNIGHT INCREASING AVBL MOISTURE. EXTREMELY DRY AIRMASS CNTRL
VLYS AND NW THIS AFTN BUT IF EAST WINDS ARRIVE BEFORE SHORTWAVE
PASSES...COULD STILL TRIGGER ISOLD CONVECTION WEST OF CNTRL MTNS
THIS EVENING. WITH PROSPECT OF MORE LOW LEVEL MOISTURE...WILL ALSO
STICK WITH TERRAIN GENERATED ISOLD/SLGT CHC DIURNAL POPS FRIDAY AS
IN CURRENT FCST EVEN THOUGH SHOULD BE SOME LARGER SCALE SUBSIDENCE
AS HEIGHTS RISE BEHIND DEPARTING SHORTWAVE. MORE MOISTURE/CLDS
LIKELY TO RESULT IN LITTLE COOLER TEMPS WEST AND SE. NERN CRNR HAS
ALREADY COOLED CONSIDERABLY TDA BUT EXPECT MINOR ADDITIONAL COOLING
FRI BEHIND FRONT. SAT IS A REAL PROBLEM IN REGARD TO EFFECTS OF
IMPULSES ROTATING OUT AHEAD OF UPR LOW WEST OF BAJA TDA WHICH WILL
BEGIN MOVING INTO NWRN MEXICO BY THEN. LITTLE FAITH IN MODELED
DETAILS BUT STABILITY SHOULD BE DIMINISHING WHILE SHORTWAVE MOVING
ALONG CANADIAN BORDER SHOULD BRING ANOTHER WEAK COLD FRONT SOUTHWARD
DOWN THE PLAINS INTO NERN CRNR NM. WILL INCREASE POPS A BIT
STATEWIDE FOR SAT WITH SOME MINOR ADDITIONAL COOLING WEST.

FOR EXTENDED...NWLY FLOW DEVELOPING SUNDAY BEHIND DEPARTING UPPER
TROUGH AND PERSISTING THROUGH MIDWEEK. SHOULD BE SOME ADDITIONAL
WEAK SURGES DOWN THE PLAINS AT TIMES IN THIS REGIME SO WILL MAINTAIN
LOW POPS EAST SLOPES EASTWARD AND MOSTLY DRY PATTERN WEST OF CENTRAL
MOUNTAINS. TEMPS UP AND DOWN EAST BUT NOT TOO FAR OFF SEASONAL WHILE
WEST SHOULD AVERAGE BIT ABOVE SEASONAL. MJF

ABQ BB 057/085 056/081 053 32111
SAF BB 049/080 047/077 044 32222
TCC BB 055/080 055/080 055 32511

.ABQ...NONE.

In the hours before

Local storm report, May 17, 12:55 PM MDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
1255 PM MDT THU MAY 17 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    HOLMAN                    NM   1.00 INCH HAIL
05/17/01   MORA                           REPORTED BY LAW
                                          ENFORCEMENT

1252 PM    CAPULIN                   NM   .75 INCH HAIL
05/17/01   UNION                          REPORTED BY CO-OP
                                          OBSERVERS

CA
Local storm report, May 17, 3:01 PM MDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
301 PM MDT THU MAY 17 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    HOLMAN                    NM   1.00 INCH HAIL
05/17/01   MORA                           REPORTED BY LAW
                                          ENFORCEMENT

1252 PM    CAPULIN                   NM   .75 INCH HAIL
05/17/01   UNION                          REPORTED BY CO-OP
                                          OBSERVERS AT VOLCANO
                                          NATIONAL MONUMENT

1445 PM    CAPULIN                   NM   1.00 INCH HAIL
05/17/01   UNION                          REPORTED BY CO-OP
                                          OBSERVERS AT VOLCANO
                                          NATIONAL MONUMENT

CA
Local storm report, May 17, 5:55 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
555 PM MDT THU MAY 17 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    30 N CLAYTON              NM   .88 INCH HAIL
05/17/01   UNION                          REPORTED BY PUBLIC

0525 PM    6 S ABBOTT                NM   1.75 INCH HAIL
05/17/01   COLFAX                         REPORTED BY PUBLIC ON
                                          COLFAX/HARDING COUNTY LINE

0525 PM    10 N MILLS                NM   1.75 INCH HAIL
05/17/01   HARDING                        REPORTED BY PUBLIC ON
                                          COLFAX/HARDING COUNTY LINE

CSM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:14 PM MDTSevere Thunderstorm WarningABQDe Baca61 min
May 17, 6:30 PM MDTSevere Thunderstorm WarningABQUnion60 min
May 17, 6:40 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel65 min
May 17, 7:16 PM MDTTornado WarningABQHarding, San Miguel29 min
May 17, 7:36 PM MDTSevere Thunderstorm WarningABQUnion54 min
May 17, 7:47 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel58 min
May 17, 8:19 PM MDTTornado WarningABQHarding26 min
May 17, 8:19 PM MDTTornado WarningABQHarding56 min
May 17, 8:38 PM MDTTornado WarningABQQuay, Union67 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.